Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Hanford, CA

December 15, 2008Tulare County, California

NWS Hanford, CA issued this severe thunderstorm warning at Dec 15, 2008, 12:15 PM PST for Tulare County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2008, 12:15 PM PST (20:15 UTC)
Expired
Dec 15, 2008, 1:15 PM PST
In force
60 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

County Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 52 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2008-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2008-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KHNX 152015
SVRHNX
CAC107-152115-
/O.NEW.KHNX.SV.W.0013.081215T2015Z-081215T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1215 PM PST MON DEC 15 2008

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF PORTERVILLE...

* UNTIL 115 PM PST

* AT 1204 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 26 MILES WEST OF PORTERVILLE...OR 17 MILES
  SOUTHWEST OF TULARE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF PORTERVILLE BY 100 PM PST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3607 11901 3590 11901 3591 11950 3606 11951
TIME...MOT...LOC 2013Z 271DEG 22KT 3598 11941

$$

DS
1 follow-up statement
000 
WWUS56 KHNX 152042
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1242 PM PST MON DEC 15 2008

CAC107-152115-
/O.CON.KHNX.SV.W.0013.000000T0000Z-081215T2115Z/
TULARE CA-
1242 PM PST MON DEC 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM PST
FOR SOUTHWESTERN TULARE COUNTY...

AT 1233 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL. THIS STORM WAS LOCATED NEAR PIXLEY...OR 14 MILES SOUTHWEST OF
PORTERVILLE...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF PORTERVILLE BY 105 PM PST...

LAT...LON 3607 11901 3590 11901 3591 11950 3606 11951
TIME...MOT...LOC 2042Z 271DEG 22KT 3598 11919

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 8:58 AM PST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 15, 8:58 AM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
858 AM PST MON DEC 15 2008

.UPDATE...NO CHANGES TO FCSTS THIS MRNG. SNOW LEVELS RUNNING ABOUT
1500 IN THE SIERRA FOOTHILLS...2K IN THE TEHACHAPIS...3K IN THE
KERN DESERTS. DONT EXPECT MUCH CHANGE THE REST OF THE DAY...EXCEPT
HEAVIER SHOWERS COULD BRING THEM BRIEFLY DOWN ANOTHER 1K.

&&

.PREVIOUS DISCUSSION...A SIGNIFICANT STORM SYSTEM PUSHING INTO
THE WEST COAST IS BRINGING CONSIDERABLE PRECIPITATION TO INTERIOR
CENTRAL CALIFORNIA. 1/4 TO 1/2 INCH RAINFALL TOTALS ARE COMMON IN
THE VALLEY SO FAR...WITH SOME HIGHER AMOUNTS. THE MOUNTAINS AND
FOOTHILLS HAVE SEEN SNOW LEVELS LOWERED TO AROUND 2500 FEET WHERE
A FEW INCHES HAVE ACCUMULATED...WITH UP TO A FOOT OR MORE LIKELY
AT THE HIGHEST ELEVATIONS. THE INITIAL PRECIPITATION AREA ENHANCED
BY THE UPPER JET PASSING TO THE SOUTH IS NOW MOSTLY AFFECTING THE
KERN COUNTY MOUNTAINS AND DESERT WITH SNOW FALLING DOWN TO AROUND
PASS LEVEL AND REACHING THE HIGHER DESERT ELEVATIONS.

PERIODS OF SNOW AND LOWER ELEVATION RAIN WILL CONTINUE INTO
WEDNESDAY AS THE STORM SYSTEM CONTINUES TO MOVE INLAND. SNOW
ACCUMULATIONS OF A FEW TO SEVERAL FEET ARE EXPECTED OVER THE
HIGHER ELEVATIONS...WITH UP TO A FOOT OR TWO IN THE FOOTHILLS
BEFORE THE AMOUNTS BEGIN TO TAPER OFF AFTER THIS EVENING. THE
WINTER STORM WARNING REMAINS IN EFFECT FOR THE MOUNTAINS AND
FOOTHILLS THROUGH 10 PM TONIGHT. AS THE VERY COLD AIR ALOFT
WITH THIS SYSTEM MOVES OVERHEAD...DESTABILIZATION MAY BE
SUFFICIENT FOR A FEW THUNDERSTORMS IN THE VALLEY AND FOOTHILLS
TODAY AND TUESDAY.

TEMPERATURES WILL REMAIN BELOW CLIMO INTO EARLY NEXT WEEK AS
ADDITIONAL IMPULSES MAINTAIN THE TROUGHY PATTERN OVER THE
REGION. FREEZING TEMPERATURES ARE POSSIBLE IN THE VALLEY
THURSDAY MORNING BETWEEN SYSTEMS. A SYSTEM BRUSHING THE DISTRICT
FRIDAY/SATURDAY WILL BRING A SLIGHT CHANCE FOR PRECIPITATION TO
MAINLY THE YOSEMITE AREA...THEN ANOTHER STORM SYSTEM WILL BE
NEARING THE DISTRICT BY THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...SNOW SHOWERS WILL PRODUCE MAINLY IFR CONDITIONS
IN THE FOOTHILLS AND MOUNTAINS THROUGH 18Z TUESDAY. LOCAL LIFR
CONDITIONS WILL BE POSSIBLE IN HEAVIER SNOW SHOWERS. VFR
CONDITIONS CAN BE EXPECTED ELSEWHERE WITH LOCAL MVFR CEILINGS
IN THE SAN JOAQUIN VALLEY AND THE KERN COUNTY DESERT THROUGH 18Z
TUESDAY. ADDITIONALLY...ISOLATED THUNDERSTORMS AREA POSSIBLE IN THE
SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS BETWEEN 19Z TODAY AND 00Z
TUESDAY.

&&

.AIR QUALITY ISSUES...
NONE

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ093>097.

&&

PUBLIC...BINGHAM
AVN/FW...DS

WEATHER.GOV/HANFORD
Hazardous weather outlook, Dec 15, 5:15 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
515 AM PST MON DEC 15 2008

CAZ093>097-160600-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
515 AM PST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND THE FOOTHILLS AND HIGHER ELEVATIONS OF THE SOUTHERN SIERRA
NEVADA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM THIS EVENING FOR
THE KERN COUNTY MOUNTAINS AND THE FOOTHILLS AND HIGHER ELEVATIONS
OF THE SIERRA NEVADA. FOR MORE DETAILED INFORMATION PLEASE SEE
SFOWSWHNX OR WMO HEADER WWUS46 KHNX.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR THE FOOTHILLS
OF THE SIERRA NEVADA TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE FOOTHILLS OF
THE SIERRA NEVADA TUESDAY. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WEATHER.GOV/HANFORD

CAZ089>092-160600-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
515 AM PST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE SOUTHERN AND
CENTRAL SAN JOAQUIN VALLEY TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE SOUTHERN AND
CENTRAL SAN JOAQUIN VALLEY TUESDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

OCHS

WEATHER.GOV/HANFORD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 1:11 PM PSTSevere Thunderstorm WarningHNXTulare34 min
Dec 15, 1:31 PM PSTSevere Thunderstorm WarningHNXFresno, Madera44 min
Dec 15, 2:43 PM PSTFreeze WatchHNX23 hr
Dec 15, 2:43 PM PSTFreeze WatchHNX23 hr

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.